While this six-county North Central Kansas area missed out on the more impactful severe weather that struck nearby counties in south Central Nebraska along with northeast and northwest Kansas on this Tuesday evening, there were a few marginally-severe wind gusts along the leading edge of a west-east oriented linear complex that tracked through much of the area from northwest-to-southeast between 9:30 p.m. and midnight CDT. The majority of local sensors clocked sub-severe wind gusts up to around 50-55 MPH, but unofficial mesonets measured gusts of 61-63 MPH in the Kirwin and Jewell areas, and estimated 60 MPH winds in Glade downed several tree limbs (this was the only known ground-truth damage).
This linear system first slipped into the local area into Phillips, Smith and far northern Jewell counties between 9:30-10:00 p.m. CDT after recently developing in south central Nebraska. Over the next few hours, the complex gradually shifted south-southeastward across most of the remainder of North Central Kansas, but fortunately the most intense bowing/QLCS segment anchored to the east side of the line narrowly avoided local counties as it charged out of south central Nebraska into northeast Kansas. By midnight CDT the very back (west) edge of the primary convective line had exited far southern Osborne/Mitchell counties, ending the severe weather threat for the night locally despite the redevelopment of scattered weaker storms a bit later in the night. In the mid-upper levels, west-northwest flow prevailed, featuring a fairly potent (albeit low amplitude) shortwave trough zipping eastward across northern NE/southern SD during the afternoon-evening. At the surface, the day began with a west-east oriented front draped very near the Kansas-Nebraska border, but during the evening this boundary sharpened up and made a more pronounced southward shift through northern/central Kansas in response to a combination of pressure rises driven by the aforementioned upper wave and also convective outflow. In hindsight, North Central Kansas was rather fortunate to avoid a more significant severe weather event given that the evening mesoscale environment was rather ripe, featuring strong deep layer wind shear of at least 50-60 knots and mixed-layer CAPE of 1000-1500 J/kg.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 7, 6:05 PM CST, 3 hours earlier.
Area forecast discussion, Jun 7, 6:05 PM CST, 3 hours before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
705 PM CDT Tue Jun 7 2022
...Aviation Update...
.DISCUSSION...(This evening through Tuesday)
Issued at 400 PM CDT Tue Jun 7 2022
The main concern in the near term forecast is the probability of
strong to severe thunderstorms impacting the forecast area this
afternoon and evening. Visible satellite imagery shows cumulus
across the area and a boundary moving from north to south toward the
Kansas-Nebraska border. As a note, cloud cover has limited our
ability to warm up today in many areas which may put a dent in a bit
of the severe weather potential. Environment is fairly unstable
right now and mid-level lapse rates are expected to be around 8+
C/km through the evening. Additionally, 0-6km bulk shear values of
around 45-55kts, and 0-3km bulk shear values around 30-40kts will
support supercell development with the potential for some bowing
segments or a semi-disorganized line of storms forming. Large hail
up to at least two inches in diameter and wind gusts up to 75 mph
will be possible. Additionally, an isolated tornado cannot be
entirely ruled out.
Another topic of concern is the potential for heavy rain and flash
flooding. Soil saturation is a concern in several locations due to
heavy rainfall over the past few days. Precipitable water values
are expected to range from 1.00-1.50 inches through the course of
this event. Additionally, moisture is being advected into the
region. One to two rounds of storms may move through a few areas,
bringing heavy rainfall areas that have received a decent amount of
rain. Any additional heavy rainfall raises the concern for flash
flooding. A Flood Watch will be in effect beginning this evening
and continuing through Wednesday morning for Furnas, Harlan,
Phillips, Rooks, and Osborne counties.
Light winds, moisture in the area and cooling temperatures may
result in the development of some patchy fog overnight. Expect some
reductions to visibility in areas where fog does occur.
Wednesday brings a welcome break from the rain for those who have
experienced flooding. A mid-level ridge moves across the Rockies
and Bighorns into the region. High temperatures will be fairly
pleasant, ranging from the mid to upper 70s. Lows will be in the
mid to upper 50s.
Thursday brings our next chance for showers and storms as a mid-
level wave moves across the area. A few storms may become strong to
severe. Temperatures will be in the mid-70s to low 80s for highs
and the mid-50s to low 60s for lows.
Friday and Saturday have trended drier as a ridge moves in from the
west and high pressure sets up over the south. Through the weekend,
temperatures will be on a gradual warming trend with highs returning
to the upper 80s to low 90s in the afternoon. Uncertainty grows in
the extended forecast over the potential for a few isolated
thunderstorms.
&&
.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday)
Issued at 705 PM CDT Tue Jun 7 2022
General overview:
For the majority of the period, high confidence VFR
ceiling/visibility and dry conditions. The BIG exception will be
right away this evening, as particularly sometime during the
01-04Z time frame features a decent chance of thunderstorms
(possibly severe). Aside from any thunderstorm-related
influences/outflow, winds should not be a major issue, with
sustained speeds largely near/below 12KT throughout, initially out
of the east-northeast this evening, and then prevailing north-
northwesterly through most of the period (especially Wed daytime).
Thunderstorm potential/timing:
By far the main concern of the period is a decent chance for
thunderstorms this evening, possibly severe. Have a generic
"vicinity" (VCTS) going through 06Z, but have confined a TEMPO
01-04Z to account for the MAIN window of opportunity for storms.
Should any storms be severe, hail to 1+" diameter and/or 50+KT
gusts cannot be ruled out, but actually realizing either of these
conditions at KGRI/KEAR is still a fairly low probability
scenario at this point.
Ceiling/visibility:
Although ceiling and/or visibility could at least briefly become
sub- VFR during thunderstorms this evening, confidence is
reasonably-high that at least the vast majority of the latter 18
hours of the period should prevail VFR. There are various "hints"
that at least brief MVFR ceiling could develop especially within a
few hours either side of sunrise Wednesday, but with confidence
only medium at-best have gone with only a scattered low cloud
group. There is probably also a non-zero chance for light fog/sub-
VFR visibility late tonight/early Wed, but believe there should be
just enough of a northerly breeze to hold sub-VFR at bay.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...Flood Watch through Wednesday morning for NEZ082-083.
KS...Flood Watch through Wednesday morning for KSZ005-017-018.
&&
DISCUSSION...Wekesser
AVIATION...Pfannkuch
Hazardous weather outlook, Jun 7, 4:31 PM CST, 4 hours 34 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Hastings NE
531 PM CDT Tue Jun 7 2022
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
081200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
531 PM CDT Tue Jun 7 2022
This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.
.DAY ONE...This Evening and Overnight.
Thunderstorms are likely across the outlook area, some of which
will be severe. The main threats with severe storms will be large
hail up to around 2 inches in diameter and/or damaging wind gusts
up to around 75 MPH. Although not the primary threat, a tornado or
two cannot be ruled out somewhere within the outlook area. The
largest hail will favor any storms that remain more isolated in
nature, while the threat for damaging winds will be highest if
storms merge into a larger-scale complex that tracks east-
southeast across the area. In addition, some places could receive
at least 1 to 2 inches of rain tonight, which could cause at least
minor flooding issues. Given recent heavy rains, far south and
southwestern portions of the outlook area appear most prone to
possible flooding, and as a result, a Flood Watch is in effect
through tonight for Phillips, Rooks, Osborne, Furnas and Harlan
counties.
Timing-wise, the main risk for severe storms across the outlook
area should focus between 7 PM and 1 AM, starting first in
northern and western local counties, and eventually ending in
southern and eastern counties. If any stronger storms happen to
linger beyond 1 AM, they would most likely occur in north central
Kansas.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The next chance for thunderstorms will arrive Thursday afternoon
into Thursday night, when a few storms may become strong to
severe. There is also a chance of a few thunderstorms on Sunday
into Sunday night, but confidence in the location and timing of
any thunderstorm development is low at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to contact the National Weather Service
with any reports of large hail, damaging winds, or flooding.
&&
More information may be obtained at the following web page:
https://www.weather.gov/hastings
Pfannkuch
In the hours before
Local storm report, Jun 7, 8:54 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
954 PM CDT TUE JUN 7 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0949 PM TSTM WND GST 5 SE RUSKIN 40.08N 97.80W
06/07/2022 M71 MPH THAYER NE MESONET
&&
ADPSpecial weather statement, Jun 7, 8:58 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Hastings NE
958 PM CDT Tue Jun 7 2022
KSZ005-006-017-018-080345-
Rooks KS-Phillips KS-Smith KS-Osborne KS-
958 PM CDT Tue Jun 7 2022
...Strong thunderstorms will impact portions of Rooks, southwestern
Smith, northern Osborne and Phillips Counties through 1045 PM CDT...
At 958 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kensington to near Glade to near Edmond.
Movement was southeast at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Kensington, Agra, Kirwin and Athol around 1005 PM CDT.
Gaylord and Cedar around 1015 PM CDT.
Other locations in the path of these storms include Damar, Alton,
Webster State Park, Palco, Zurich, Osborne and Plainville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central Kansas.
&&
LAT...LON 3957 9960 3957 9963 3984 9963 3989 9936
3997 9903 3937 9861 3913 9960
TIME...MOT...LOC 0258Z 305DEG 43KT 3983 9898 3970 9923 3956 9985
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
ThiesLocal storm report, Jun 7, 8:59 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
959 PM CDT TUE JUN 7 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL 4 N GENOA 41.50N 97.73W
06/07/2022 E1.75 INCH NANCE NE TRAINED SPOTTER
PEA TO GOLF BALL SIZE HAIL REPORTED.
0737 PM HAIL 2 NNE GENOA 41.47N 97.72W
06/07/2022 E1.75 INCH NANCE NE TRAINED SPOTTER
HAIL UP TO THE SIZE OF GOLF BALLS REPORTED.
ACCOMPANIED BY WIND GUSTS OF AT LEAST 60
MPH.
0739 PM TSTM WND GST 3 NW LITCHFIELD 41.18N 99.20W
06/07/2022 E70 MPH SHERMAN NE TRAINED SPOTTER
GUSTS EST. NEAR 70 MPH RELAYED BY EM.
0752 PM HAIL 4 ENE HAZARD 41.10N 99.01W
06/07/2022 E3.00 INCH SHERMAN NE EMERGENCY MNGR
EM REPORTED HAIL OF 3 TO 3.5 INCHES IN
DIAMETER AND WIND GUSTS NEAR 70 MPH ON HWY
10 ENE OF HAZARD.
0755 PM TSTM WND DMG 8 NNW SHELBY 41.29N 97.50W
06/07/2022 POLK NE PUBLIC
PIVOT OVERTURNED AND TREE UPROOTED.
0800 PM TSTM WND DMG PLEASANTON 40.97N 99.08W
06/07/2022 BUFFALO NE EMERGENCY MNGR
EM RELAYED REPORT OF HOMES WITH SEVERAL
BROKEN WINDOWS NORTHEAST OF PLEASANTON. TIME
ESTIMATED FROM RADAR.
0801 PM HAIL 1 NW POOLE 40.99N 98.97W
06/07/2022 E2.00 INCH BUFFALO NE PUBLIC
RECEIVED PHOTO VIA FB OF HAIL APPROXIMATELY
2 INCHES IN DIAMETER. TIME EST FROM RADAR.
0802 PM HAIL RAVENNA 41.03N 98.91W
06/07/2022 E2.00 INCH BUFFALO NE FIRE DEPT/RESCUE
HAIL UP TO AROUND 2 INCHES INCHES IN
DIAMETER REPORTED. RAVENNA FD REPORTS
SHATTERED WINDOWS AND WINDSHIELDS IN A
COUPLE FIRE TRUCKS. TIME ESTIMATED FROM
RADAR.
0805 PM TSTM WND GST 3 NE SHELBY 41.23N 97.39W
06/07/2022 M65 MPH POLK NE MESONET
0807 PM HAIL 5 NNE AURORA 40.93N 97.98W
06/07/2022 E1.00 INCH HAMILTON NE CO-OP OBSERVER
0812 PM HAIL 1 NNE HAMPTON 40.90N 97.88W
06/07/2022 E1.75 INCH HAMILTON NE EMERGENCY MNGR
0818 PM HAIL 6 SW CAIRO 40.94N 98.69W
06/07/2022 E1.75 INCH HALL NE PUBLIC
PHOTO RECEIVED VIA FACEBOOK. TIME EST. FROM
RADAR.
0830 PM HAIL WOOD RIVER 40.82N 98.60W
06/07/2022 E1.50 INCH HALL NE FIRE DEPT/RESCUE
TIME EST FROM RADAR.
0834 PM HAIL SHELTON 40.78N 98.73W
06/07/2022 E2.00 INCH BUFFALO NE STORM CHASER
0838 PM HAIL 1 S YORK 40.86N 97.59W
06/07/2022 U1.25 INCH YORK NE PUBLIC
REPORT FROM MPING: HALF DOLLAR (1.25 IN.).
0838 PM HAIL ALDA 40.86N 98.47W
06/07/2022 U0.75 INCH HALL NE PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
0845 PM HAIL 4 NE MCCOOL JUNCTION 40.78N 97.53W
06/07/2022 U1.00 INCH YORK NE PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
0846 PM HAIL HASTINGS NWS OFFICE 40.65N 98.38W
06/07/2022 E1.75 INCH ADAMS NE OFFICIAL NWS OBS
0846 PM TSTM WND GST HASTINGS AIRPORT 40.60N 98.43W
06/07/2022 M67 MPH ADAMS NE ASOS
0846 PM TSTM WND GST HASTINGS NWS OFFICE 40.65N 98.38W
06/07/2022 E70 MPH ADAMS NE OFFICIAL NWS OBS
WIND GUSTS ESTIMATED NEAR 70 MPH.
0850 PM TSTM WND DMG 1 NW HASTINGS 40.60N 98.41W
06/07/2022 ADAMS NE PUBLIC
MULTIPLE WINDOWS BROKEN ON NORTH SIDE OF
HOME ON NORTH EDGE OF TOWN DUE TO LARGE HAIL
AND HIGH WIND.
0850 PM HAIL 1 NNE HASTINGS 40.60N 98.39W
06/07/2022 M2.50 INCH ADAMS NE PUBLIC
0850 PM HAIL HASTINGS 40.59N 98.39W
06/07/2022 E1.75 INCH ADAMS NE EMERGENCY MNGR
0851 PM HAIL 1 S HASTINGS 40.57N 98.40W
06/07/2022 U0.50 INCH ADAMS NE PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
0851 PM HAIL 2 E HASTINGS 40.60N 98.36W
06/07/2022 U1.50 INCH ADAMS NE PUBLIC
REPORT FROM MPING: PING PONG BALL (1.50
IN.).
0854 PM HAIL 1 N HASTINGS 40.60N 98.39W
06/07/2022 E2.50 INCH ADAMS NE FIRE DEPT/RESCUE
EM RELAYED REPORT OF 2 TO 2.5 INCH HAIL AT
THE HASTINGS FIRE STATION.
0855 PM HAIL WILCOX 40.37N 99.17W
06/07/2022 E1.00 INCH KEARNEY NE PUBLIC
0856 PM TSTM WND GST 2 ENE HASTINGS 40.60N 98.35W
06/07/2022 M59 MPH ADAMS NE MESONET
0856 PM TSTM WND GST HASTINGS 40.59N 98.39W
06/07/2022 M58 MPH ADAMS NE AMATEUR RADIO
EMERGENCY MANAGEMENT ALSO REPORTED TREE DOWN
AND POWER OUTAGES IN HASTINGS.
0858 PM TSTM WND GST 3 NE AYR 40.47N 98.40W
06/07/2022 M63 MPH ADAMS NE MESONET
0900 PM HAIL 1 W INLAND 40.59N 98.26W
06/07/2022 E1.75 INCH CLAY NE PUBLIC
TIME EST. FROM RADAR.
0900 PM TSTM WND GST 1 N GLENVIL 40.52N 98.25W
06/07/2022 E70 MPH CLAY NE EMERGENCY MNGR
QUARTER SIZE HAIL REPORTED AS WELL.
0904 PM HAIL 1 E WILCOX 40.36N 99.15W
06/07/2022 U1.00 INCH KEARNEY NE PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
0911 PM TSTM WND GST 2 WNW FAIRFIELD 40.45N 98.14W
06/07/2022 M65 MPH CLAY NE MESONET
0917 PM TSTM WND DMG 1 W HASTINGS 40.59N 98.41W
06/07/2022 ADAMS NE PUBLIC
REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
SHINGLES BLOWN OFF.
0919 PM TSTM WND GST 6 ESE CLAY CENTER 40.50N 97.94W
06/07/2022 E60 MPH CLAY NE CO-OP OBSERVER
0926 PM TSTM WND GST 1 NNW EDGAR 40.39N 97.98W
06/07/2022 M69 MPH CLAY NE MESONET
0931 PM TSTM WND GST 1 N NELSON 40.22N 98.07W
06/07/2022 M59 MPH NUCKOLLS NE MESONET
&&Local storm report, Jun 7, 9:03 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1003 PM CDT TUE JUN 7 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM TSTM WND GST 1 SSE DAVENPORT 40.30N 97.80W
06/07/2022 M75 MPH THAYER NE MESONET
&&
NOAA/NWS/MORITZLocal storm report, Jun 7, 9:04 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1004 PM CDT TUE JUN 7 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM TSTM WND GST DAVENPORT 40.31N 97.81W
06/07/2022 E61 MPH THAYER NE MESONET
&&
NOAA/NWS/MORITZLocal storm report, Jun 7, 9:05 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1005 PM CDT TUE JUN 7 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM TSTM WND GST 2 SSE ONG 40.37N 97.82W
06/07/2022 M59 MPH FILLMORE NE MESONET
&&
NOAA/NWS/MORITZ